The term heparin-induced thrombocytopenia can be divided into two parts.
Heparin refers to an anticoagulant medication which prevents blood clots from forming, and thrombocytopenia refers to decreased number of thrombocytes, or platelets, in the blood.
So, heparin-induced thrombocytopenia or, HIT, is a complication caused by heparin that results in decreased platelets in the blood.
Okay, so imagine you’re making dinner and accidentally cut one of your fingers.
Now, if your body doesn’t stop the bleeding, you will keep losing blood until there’s not enough to supply the vital organs like the heart and brain.
Now to prevent this from happening the body has a process called hemostasis.
This process has two phases: primary and secondary hemostasis.
In primary hemostasis, platelets aggregate to form a plug at the site of an injured blood vessel.
While these platelets are aggregating, coagulation, or secondary hemostasis starts.
This is where numerous enzymes that are always floating around in the blood called clotting factors get proteolytically activated, meaning that activation happens when a small piece is chopped off - a bit like pulling the pin out of a grenade.
These factors activate one another, eventually leading to the activation of fibrin or factor Ia.
That results in a fibrin mesh which forms around the platelet plug to reinforce it and hold it together.
Without primary and secondary hemostasis, our body would suffer massive blood loss from even the most minor injuries; imagine losing all of your blood from something as simple as a pinprick!